Awful Chemo Sickness!

So a lot of people who have had chemotherapy will probably have experienced nausea, sickness and appetite loss to some degree.  Unfortunately in my case it was pretty extreme!

Overall during my treatment I lost two stone in weight, it got so low that I went below the healthy weight that the NHS uses as a guide.  I ended up having to have a tube through my nose and into my stomach! I remember having this inserted twice and was told that if I didn’t follow the registrar’s instructions it could end up going into my lungs, scary!  I had to sip water and swallow while he pushed the tube up my nose and into my stomach!  It was not pleasant having this in all the time although it did really help as once my body was getting the nourishment it needed.  Each bag had 1200 calories, I hadn’t eaten anything for nearly three weeks!

On my second cycle of chemo the anti sickness or anti emetic medication I was given, Metoclopramide and Ondansetron worked fine.  I remember thinking that I shouldn’t be feeling so well! BUT…

Then the third cycle of chemo, which was a different drug, high dose Cytarabine, really hit me!  I went downhill extremely quickly!  It came as a bit of a shock as on the previous cycle I hadn’t felt this ill.  When I was first diagnosed one of the first things that came to mind was my fear of being sick, it really made me anxious!  I told the nurses at the time and they reassured me that there is plenty of mediation to prevent this!  Trouble is I had to try several before we found one that worked! By the time we found this I’d been really sick for two days, it was truly awful!  Before I’d started the chemo, you have to be admitted to hospital 24 hours before, I’d been chatting to the other patients, they couldn’t believe how my behaviour changed once the chemo kicked in!

And of course you have the added pressure of being on a ward with other patients so you try to be sick quietly!  One time I was really nauseous and trying not to be sick and another patient was trying to be kind and talk but, I couldn’t reply for fear of vomiting!

So, during the third cycle we eventually found that Levomepromazine or Nozinan, usually used in palliative care, kept the sickness away!  This drug really knocked me out, I could hardly open my eyes but in a way it got me through those days of chemo!  I used to hate seeing the big bag being put up by the nurses and thinking ‘that’s poison and I’m allowing it into my body!’

Because I also got chemo induced Colitis I was given Hyoscine Butylbromide, Diamorphine and Nozinan via a syringe driver.  A syringe driver is inserted just under the skin and delivers medication slowly and continuously!  Again these are usually used in palliative care and because of my job I knew that so when I first saw it I was pretty freaked out however, in the end it really helped so I was more than happy!  Unfortunately my body reacted to this by forming a lump around where it was inserted which ended up bruising and bleeding.  Because my blood wouldn’t clot I was given medication to stop the bleeding!  I still have a mark on my arm now!

An example of a syringe driver
My poor arm!

Once I had finished the chemo which was twice a day for five says the sickness relented and then it was the start of the next nightmare…getting my appetite back!!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s